Alert archive / Kentucky / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Jackson, KY

May 1, 200833 counties in Kentucky

NWS Jackson, KY issued this red flag warning at May 1, 2008, 3:46 AM EDT for 33 counties in Kentucky. It took effect at May 1, 2008, 12:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2008, 3:46 AM EDT (07:46 UTC)
In effect from
May 1, 2008, 12:00 PM EDT
Expired
May 1, 2008, 6:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1897 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 010746
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
346 AM EDT THU MAY 1 2008

...RED FLAG WARNING FOR THIS AFTERNOON...

.WINDS WILL INCREASE THIS AFTERNOON AS A RESULT OF THE HIGH PRESSURE
OFF THE SOUTHEAST COAST...AND AN APPROACHING LOW PRESSURE SYSTEM AND
COLD FRONT OVER THE CENTRAL PLAINS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011600-
/O.UPG.KJKL.FW.A.0003.080501T1600Z-080501T2200Z/
/O.NEW.KJKL.FW.W.0003.080501T1600Z-080501T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
346 AM EDT THU MAY 1 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WINDS WILL INCREASE TODAY AS A RESULT OF THE HIGH PRESSURE OFF THE
SOUTHEAST COAST...AND AN APPROACHING LOW PRESSURE SYSTEM AND COLD
FRONT OVER THE CENTRAL PLAINS. TWENTY FOOT WINDS WILL INCREASE TO
AROUND 15 MPH THIS AFTERNOON...WITH A FEW GUSTS AROUND 30 MPH. IN
ADDITION...DRY AIR ALOFT WILL MIX DOWN DURING THE DAY...CAUSING THE
RELATIVE HUMIDITY LEVELS TO DROP TO AROUND 25 PERCENT. FUEL MOISTURES
SHOULD REACH CRITICAL LEVELS THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. FOR
MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

$$

JJ
2 follow-up statements
000 
WWUS83 KJKL 011505
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT THU MAY 1 2008

...RED FLAG WARNING FOR THIS AFTERNOON...

.WITH HIGH TEMPERATURES TODAY CLIMBING TO NEAR 80... THE RELATIVE
HUMIDITY WILL DROP TO CRITICAL FIRE VALUES. WINDS WILL INCREASE THIS
AFTERNOON AS A RESULT OF THE HIGH PRESSURE OFF THE SOUTHEAST COAST...
AND AN APPROACHING LOW PRESSURE SYSTEM AND TRAILING COLD FRONT OVER
THE CENTRAL PLAINS.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012200-
/O.CON.KJKL.FW.W.0003.080501T1600Z-080501T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1105 AM EDT THU MAY 1 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EDT THIS
AFTERNOON. 

WINDS WILL INCREASE TODAY AS A RESULT OF THE HIGH PRESSURE OFF
THE SOUTHEAST COAST... AND AN APPROACHING LOW PRESSURE SYSTEM AND
COLD FRONT OVER THE CENTRAL PLAINS. TWENTY FOOT WINDS WILL
INCREASE TO AROUND 15 MPH THIS AFTERNOON... WITH A FEW GUSTS TO
AROUND 30 MPH. IN ADDITION... DRY AIR ALOFT WILL MIX DOWN DURING
THE DAY... CAUSING THE RELATIVE HUMIDITY LEVELS TO DROP TO 25
PERCENT AND BELOW. FUEL MOISTURES SHOULD REACH CRITICAL LEVELS THIS 
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS... LOW RELATIVE HUMIDITY... AND DRY FUELS WILL CREATE
THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.
FOR MORE INFORMATION...VISIT OUR INTERNET WEB SITE AT
WEATHER.GOV/JACKSONKY.

$$

JJ/DUSTY
000 
WWUS83 KJKL 012150
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
550 PM EDT THU MAY 1 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012300-
/O.EXP.KJKL.FW.W.0003.000000T0000Z-080501T2200Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
550 PM EDT THU MAY 1 2008

...RED FLAG WARNING WILL EXPIRE AT 6 PM EDT THIS AFTERNOON...

WINDS WILL GRADUALLY SUBSIDE AND RELATIVE HUMIDITY VALUES WILL RISE
ABOVE CRITICAL LEVELS SHORTLY AS THE EVENING WEARS ON. THE RED FLAG
WARNING WILL THEREFORE BE ALLOWED TO EXPIRE AT 6 PM EDT.

$$

ABE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at May 1, 3:46 AM EDT, 0 minutes earlier.

Area forecast discussion, May 1, 3:46 AM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
346 AM EDT THU MAY 1 2008

.SHORT TERM.../TODAY THROUGH SATURDAY/

FAIRLY QUIET FORECAST TODAY AND TOMORROW. THE GFS...NAM12...AND SREF
SOLUTIONS ALL IN AGREEMENT ON AN EVEN SLOWER EASTWARD PROGRESSION OF
A COLD FRONT LATE FRIDAY NIGHT INTO SATURDAY. WITH SUPPORT FROM THE
SREF AND NAM12...THE GFS SOLUTION WAS PREFERRED ONCE AGAIN. THE
ECMWF SEEMED TO BE OVERDOING THE QPF FORECAST FOR BOTH FRIDAY AND
SATURDAY...AND WAS MUCH SLOWER THAN THE OTHER MODELS IN MOVING THE
FRONT ACROSS THE OHIO VALLEY...SO ITS SOLUTION WAS DISCOUNTED FOR
NOW. LEFT IN A SLIGHT CHANCE FOR RAIN BEGINNING AFTER 21Z FRIDAY
AFTERNOON FOR WESTERN PORTION OF FORECAST AREA...AS MODELS AGAIN
BRINGING A BROAD AND STRENGTHENING LOW LEVEL JET ACROSS CENTRAL AND
EASTERN KENTUCKY. INSPITE OF LACK OF GOOD SURFACE MOISTURE ACROSS THE
AREA FRIDAY AFTERNOON...THE 850 HPA FLOW COULD ADVECT JUST ENOUGH
MOISTURE AND CREATE ENOUGH INSTABILITY TO FIRE OFF AN ISOLATED SHOWER
OR TWO DURING THE PEAK HEATING OF THE DAY. IT STILL APPEARS THAT THE
BULK OF PRECIPITATION WILL OCCUR AFTER 10Z SATURDAY...AS THE FRONT
SLOWLY MAKES ITS WAY TO THE EAST. A STUBBORN RIDGE SITTING OFF THE
SOUTHEASTERN UNITED STATES WILL CONTINUE TO BE DIFFICULT TO
DISLODGE...AND THIS IS CERTAINLY BEING REFLECTED IN THE THREE MODELS
MENTIONED AT THE START OF THIS DISCUSSION. WILL CONTINUE WITH MENTION
OF THUNDER AFTER 6Z SATURDAY...AS MODELS ARE SHOWING GOOD LOW LEVEL
INSTABILITY IN PLACE AT BOTH 925 AND 850HPA...WITH LIFTED INDICES OF
BETWEEN 0 AND MINUS 2 INVADING EASTERN KENTUCKY LATE IN THE DAY
FRIDAY THROUGH SATURDAY LATE MORNING. THE BEST CHANCE FOR WIDESPREAD
THUNDERSTORMS WILL OCCUR ALONG AND JUST AHEAD OF THE FRONT BEGINNING
MIDMORNING ON SATURDAY...AS THE BOUNDARY INTERACTS WITH MOIST AND
UNSTABLE AIR THAT WILL ADVECT INTO THE REGION DURING THE DAY ON
FRIDAY.

INCREASED WINDS SLIGHTLY FOR THIS AFTERNOON AND EVENING...AS A
STRENGTHENING PRESSURE GRADIENT CONTINUES TO INFLUENCE THE PREVAILING
SURFACE WINDS TODAY. MODEL SOUNDINGS ALSO SUPPORTING 30-40KT WINDS
BETWEEN 900 AND 800HPA TODAY AND EARLY TONIGHT. THE STRONGEST AND
MOST PERSISTENT WINDS WILL LIKELY OCCUR THIS AFTERNOON DURING PEAK
HEATING...AS MOMENTUM FROM JUST ABOVE THE SURFACE WILL BE MIXED TO
THE SURFACE. GUSTS OF BETWEEN 30 AND 35 MPH WILL BE POSSIBLE THIS
AFTERNOON...BUT WILL REMAIN BELOW LAKE WIND ADVISORY CRITERIA. MADE A
FEW MINOR TWEAKS TO TEMPERATURES FOR THE NEXT FEW DAYS...GOING CLOSE
TO MAVMOS ACROSS THE BOARD. INCREASED TODAYS HIGH TEMPERATURES BY A
DEGREE OR TWO AS 850 HPA TEMPERATURES IN THE GFS SOUNDINGS SUPPORT
TEMPERATURES AROUND 80 DEGREES PRETTY MUCH EVERYWHERE. ALSO INCREASED
OVERNIGHT LOW TEMPERATURES TOWARD THE WARMER MAVMOS LOWS...AS
INCREASING CLOUD COVER AND PERSISTENT WINDS DURING THE NEXT TWO
NIGHTS...SHOULD ACT TO KEEP TEMPERATURES FROM FALLING VERY MUCH.
DEWPOINTS FOR TODAY WERE DECREASED BY A COUPLE OF DEGREES PER LATEST
OBSERVED SURFACE TRENDS AND TOWARD THE DRIER MAVMOS. A RED FLAG
WARNING HAS BEEN ISSUED FOR LOW HUMIDITIES AND STRONG WINDS FOR THIS
AFTERNOON.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/

THERE IS GENERAL AGREEMENT IN A MAJORITY OF THE MODELS ON THE LARGE
SCALE PATTERN THROUGH THE EXTENDED PERIOD. THE 06Z GFS WAS MUCH LESS
AMPLIFIED...AND THEREFORE MUCH FASTER...WITH THE PATTERN. THE 12Z
GFS CAME IN CLOSER TO THE OTHER GLOBAL MODELS. GENERALLY
DISREGARDED THE EARLIER GFS FOR THE EXTENDED WITH POOR CONTINUITY
AND DISAGREEMENT WITH MOST OTHER GLOBAL MODELS. A COLD FRONT WILL BE
SLOWLY MOVING EAST ACROSS THE AREA ON SATURDAY. PREFER A SLOWER
TIMING OF THE FRONT...AND WENT CLOSER TO THE SREFS...WRF...AND ECMWF.
HAVE HIGH LIKELY POPS FOR SHOWERS AND THUNDERSTORMS DURING THE DAY.
WILL HAVE TO WATCH THE POTENTIAL FOR STRONG THUNDERSTORMS ON
SATURDAY...WITH DECENT SHEAR AND INSTABILITY. WILL KEEP A CHANCE OF
SHOWERS SATURDAY NIGHT AS THE FRONT EXITS TO THE EAST...AND AN H5
TROF APPROACHES. PREFER THE DEEPER AND SLOWER SOLUTION OF THE ECMWF
WITH THIS TROF...WHICH ALSO IS SUPPORTED BY DGEX...CANADIAN...AND
NAEFS. THIS TROF BEGINS TO PULL OUT TO THE NORTHEAST ON SUNDAY...BUT
THERE SHOULD STILL BE ENOUGH SUPPORT FOR SMALL SHOWERS CHANCES.
MONDAY THROUGH WEDNESDAY LOOK DRY AND WARMER WITH HIGH PRESSURE
BUILDING IN. H5 RIDGING SHOULD ALSO HELP KEEP DRY WEATHER ACROSS THE
AREA.

&&

.AVIATION.../06Z TO 06Z/

VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. LOW LEVEL JET IS
RESPONSIBLE FOR LOW LEVEL WIND SHEAR CONDITIONS...AND WILL HELP FUEL
GUSTY WINDS THROUGH MIXING ON THURSDAY AFTERNOON. THINGS SHOULD GET A
LITTLE BUMPY DURING TAKEOFFS AND LANDINGS THROUGH 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR
LONG TERM....WJM
AVIATION...JJ
FIRE WEATHER...JJ
Hazardous weather outlook, Apr 30, 9:04 PM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
904 PM EDT WED APR 30 2008

KYZ052-060-086>088-104-106>120-012300-
ROWAN-MENIFEE-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
904 PM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

PATCHY FROST WILL DEVELOP IN THE VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RELATIVE HUMIDITIES WILL FALL TO AROUND OR SLIGHTLY BELOW 25 PERCENT
ON THURSDAY AFTERNOON WHILE WINDS INCREASE TO AROUND 15 MPH WITH
GUSTS TO 30 MPH POSSIBLE. THIS MAY LEAD TO POTENTIALLY DANGEROUS
FIRE WEATHER CONDITIONS.

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY AS A
COLD FRONT APPROACHES AND MOVES ACROSS EASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050-051-058-059-068-069-079-080-083>085-012300-
FLEMING-MONTGOMERY-BATH-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-WHITLEY-
904 PM EDT WED APR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RELATIVE HUMIDITIES WILL FALL TO AROUND OR SLIGHTLY BELOW 25 PERCENT
ON THURSDAY AFTERNOON WHILE WINDS INCREASE TO AROUND 15 MPH WITH
GUSTS TO 30 MPH POSSIBLE. THIS MAY LEAD TO POTENTIALLY DANGEROUS
FIRE WEATHER CONDITIONS.

THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY AS A
COLD FRONT APPROACHES AND MOVES ACROSS EASTERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

Nearby

Red Flag Warnings in Kentucky, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.